Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 26, NWS Denver/Boulder, CO

June 6, 2023Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 6, 2023, 5:41 PM MDT for Weld County, Colorado. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2023, 5:41 PM MDT (23:41 UTC)
Expired
Jun 6, 2023, 5:51 PM MDT
In force
10 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Weld County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:47 PM MDTTORNADO4 E Platteville, COSpotter saw a land spout.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.7 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WFUS55 KBOU 062341
TORBOU
COC123-070015-
/O.NEW.KBOU.TO.W.0026.230606T2341Z-230607T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
541 PM MDT Tue Jun 6 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Southwestern Weld County in northeastern Colorado...

* Until 615 PM MDT.

* At 540 PM MDT, a confirmed tornado was located 4 miles southwest of
  Milton Reservoir, or 14 miles south of Greeley, moving north at 5
  mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Weld County east of Platteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4013 10467 4015 10475 4028 10475 4027 10464
TIME...MOT...LOC 2340Z 191DEG 5KT 4021 10471 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

GIMMESTAD
1 follow-up statement
531 
WWUS55 KBOU 062351
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
551 PM MDT Tue Jun 6 2023

COC123-070000-
/O.CAN.KBOU.TO.W.0026.000000T0000Z-230607T0015Z/
Weld CO-
551 PM MDT Tue Jun 6 2023

...THE TORNADO WARNING FOR SOUTHWESTERN WELD COUNTY IS CANCELLED...
                
The tornado east of Platteville has dissipated. Therefore, the 
warning has been cancelled.  However hail an brief heavy rain are 
still possible with developing storms from east of Platteville to 
near Greeley.

LAT...LON 4013 10467 4015 10475 4028 10475 4027 10464
TIME...MOT...LOC 2348Z 191DEG 5KT 4022 10471 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 6, 5:12 PM MDT, 29 minutes earlier.

Area forecast discussion, Jun 6, 5:12 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
512 PM MDT Tue Jun 6 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Jun 6 2023

There are scattered showers and thunderstorms over the mountains
and foothills at this time, with no convection yet over the
plains. The heaviest rainfall rates so far are up to 0.50 inch per
half hour. The high resolution models bring the convection into
the plains by 00Z. Everything is done around 06Z.

Looking at Wednesday, the upper ridge center is over the Dakotas
with weak southeasterly flow aloft for the CWA.  More of the same.
There is weak upward vertical velocity on the QG Omega fields for
Tuesday.  Moisture is a tad higher on Tuesday on the precipitable
water fields, more so over the mountains with 0.80 inch progged for
most areas. MLCAPE is up to 1500 J/kg by Tuesday afternoon over
some of the CWA. Will leave the current GFE grids pretty much
alone with 70-90% pops in the mountains and 30-70%s over the
plains and foothills. Water issues are possible. For temperatures,
Tuesday's highs look similar to this afternoon's readings.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 142 PM MDT Tue Jun 6 2023

Wednesday night, the closed upper low will be over southern CA/NV
with a weak disturbance possibly moving northward through CO
Wednesday evening. Higher precipitable water values should
continue through the evening, with layer PWAT values 0.60- 0.80
inch in the mountains. Weak diffluent flow aloft with forecast
sounding show a deep moist layer with southeast winds near 10 kts.
All this said, the threat of flash flooding will likely be more
in the elevated category over the East Troublesome and Cameron
Peak burn scars. WPC excessive rainfall analysis, shows a slight
risk of exceeding flash flood guidance in the mountains/foothills.
The threat of thunderstorms will be much lower across the
northeast plains as the steering winds will keep the storms
closer to the higher terrain.

Thursday and Friday, the amplified blocking ridge will remain
over the central U.S. The closed upper low will shift into the
Great Basin a bit more. This may allow the mid/upper level winds
to shift from southerly to southwesterly where it could advect
somewhat drier air back into the region. The threat of storms with
locally heavy rainfall will continue but the overall coverage
should be less, generally in the scattered category.

Over the weekend, the models show the ridge axis over the northern
plains, with a trough and its associated cold front moving across
the Midwest.  This front will push into northeast CO Saturday
afternoon or evening. Northeasterly post frontal upslope winds will
again elevate the risk of thunderstorms in the mountains and
foothills.  The higher PWAT values will continue to remain elevated
from the Front Range eastward across the plains through Sunday. The
closed upper low will continue to keep a diffluent south/southwesterly
flow over the region, with good shower/tstm coverage across the
mountains and the plains.

The cool and unsettled weather will continue into next week.  The
blocking ridge over the central U.S. will eventually break down as
the closed upper low finally moves into the Central Plains Tuesday
into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 510 PM MDT Tue Jun 6 2023

Strong tstms will impact DIA thru 7 pm but then activity should
end. Winds will be variable in direction to outflow from storms.
After storms end then winds should transition to drainage.  On
Wed, a few storms will be possible after 22z. Winds will generally
be southeast in the aftn.

&&

.HYDROLOGY...
Issued at 245 PM MDT Tue Jun 6 2023

This evening's alpine convection will bring an elevated threat for
flooding mainly in the burned areas. On Wednesday afternoon, with
increased moisture expected will bring a significant threat of
flooding in the burned areas with widespread pops in the
forecast.

Well above normal precipitable water values will be in
place Wednesday night coupled with a light and deep southeasterly
flow aloft. These conditions could maximize the risk of flash
flooding over the East Troublesome and Cameron Peak burn areas.
The storm coverage should be lower on Thursday and Friday but a
limited threat of flash flooding will exist in the burn areas each
day.

Precipitable water values will increase during the weekend along
with upslope flow and a cold front. All of these factors will lead
to widespread coverage of showers and storms. An elevated threat for
flash flooding will likely return to the burn areas. The plains
could also see a flash flooding threat as well due to so much
moisture in the ground and expected heavy rainfall rates.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Koop
LONG TERM...Coop
AVIATION...RPK
HYDROLOGY...Koop/Coop
Hazardous weather outlook, Jun 6, 11:50 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1150 AM MDT Tue Jun 6 2023

COZ030>051-071800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1150 AM MDT Tue Jun 6 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be widespread over the mountains
and foothills this afternoon and early evening, with scattered
coverage over the plains. Some areas will receive locally heavy
rainfall, which could lead to flooding. The best chances for
flooding will be over the alpine burned areas north of I-70, and
east of the Continental Divide including the Cameron Peak and
Calwood burned areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The long term period will continue to be wet and cool. There
will be scattered showers and storms every day with the mountains
being favored for storms Wednesday through Friday and the plains
favored on the weekend. The primary concern will be flooding,
particularly flash flooding in the recent burn areas. Gusty winds,
small hail, and lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any significant rainfall and flooding reports will be
appreciated.

In the hours before

Special weather statement, Jun 6, 3:04 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
304 PM MDT Tue Jun 6 2023

COZ037-062145-
Central and Southeast Park County CO-
304 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern Park
County through 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Guffey, or 39 miles west of Colorado Springs,
moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Elevenmile Canyon Reservoir and Guffey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10556 3892 10533 3870 10533 3870 10565
TIME...MOT...LOC 2103Z 274DEG 12KT 3882 10548

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

GIMMESTAD
Special weather statement, Jun 6, 4:10 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Denver CO
410 PM MDT Tue Jun 6 2023

COZ041-062300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
410 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Douglas
County through 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Castle Rock, or 22 miles south of Denver, moving west at 5
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Castle Rock, southwestern Parker, Castle Pines, Franktown, Sedalia,
The Pinery and Perry Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 10497 3935 10497 3938 10495 3941 10495
      3943 10494 3944 10496 3946 10496 3949 10479
      3931 10472 3926 10479 3925 10495
TIME...MOT...LOC 2210Z 072DEG 5KT 3941 10485

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

GIMMESTAD
Local storm report, Jun 6, 4:44 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
444 PM MDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Hail             1 NNE Parker            39.52N 104.76W
06/06/2023  M1.00 inch       Douglas            CO   Trained Spotter

            LA786.

&&

AD
Local storm report, Jun 6, 5:08 PM MDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
508 PM MDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Hail             2 NNW Buckley AFB       39.73N 104.77W
06/06/2023  M1.00 inch       Arapahoe           CO   Trained Spotter

            ab117.

&&

AD
Local storm report, Jun 6, 5:12 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
512 PM MDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             2 NNE Foxfield          39.62N 104.78W
06/06/2023  M1.00 inch       Arapahoe           CO   Trained Spotter

&&

AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:17 PM MDTRiver Flood AdvisoryBOUWeld14 days
Jun 6, 12:55 PM MDTFlash Flood WarningBOULarimer2 hr
Jun 6, 1:20 PM MDTAreal Flood AdvisoryBOULarimer99 min
Jun 6, 3:04 PM MDTSpecial Weather StatementBOUTeller41 min
Jun 6, 4:10 PM MDTSpecial Weather StatementBOUDouglas50 min
Jun 6, 4:35 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas55 min
Jun 6, 5:02 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas110 min
Jun 6, 5:22 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Weld38 min
Jun 6, 5:39 PM MDTAreal Flood AdvisoryBOUAdams104 min
Jun 6, 5:56 PM MDTSpecial Weather StatementBOUWeld49 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.